Arkansas, 2022

Flash Flooding in Arkansas, June 8, 2022

June 8, 2022 · NWS TSA · 3 events in 2 counties and zones

Multiple rounds of thunderstorms developed into west central Arkansas during the morning through early afternoon of the 8th. High water content in the air across the region promoted locally heavy rainfall from the strongest activity, which subsequently resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Multiple rounds of thunderstorms developed into west central Arkansas during the morning through early afternoon of the 8th. High water content in the air across the region promoted locally heavy rainfall from the strongest activity, which subsequently resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 8, 7:58 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 7:58 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
858 AM CDT Wed Jun 8 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 858 AM CDT Wed Jun 8 2022

Scattered thunderstorms have developed this morning to
the north of a quasi stationary boundary that meanders
across east-central Oklahoma into west-central Arkansas.
This activity will continue to spread to the southeast
through the morning and exit the area by early afternoon.
Some of the storms could be strong to severe. Rainfall rates
of 1 to 2 inches per hour could cause rapid onset flash flooding
in areas where the ground is already saturated from previous
rains. A flood watch is in effect for portions of east-central
Oklahoma and western Arkansas where heavy rains occurred yesterday.

A Thunderstorm complex currently across south-central Oklahoma
could spread into southeast Oklahoma later this morning. This
complex of storms has a history of producing severe winds and
very heavy rains. This trend is expected to continue as it
moves into southeast Oklahoma. This activity would also likely
move out of the area by mid-afternoon.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 334 AM CDT Wed Jun 8 2022

The associated front/outflow will push south of the area this
evening leaving northerly winds in its wake. Low level moisture
however looks to pool along the boundary and with another
shortwave possible in northwest flow and/or isentropic lift over
the boundary have left some low POPs across southeast Oklahoma
through Thursday morning.

Another, and possibly final round of thunderstorms is expected
Thursday night into Friday. Low level moisture will return across
the area during the day Thursday and with additional support from
a more robust shortwave in northwest flow combined with a strong
mid- level front will set the stage for additional heavy rainfall.
Instability in advance of the approaching system and deep layer
shear provided by northwest flow aloft will help maintain any
bowing MCS that develops with damaging winds a possibility. The
bulk of the activity should move out of northwest Arkansas by mid-
afternoon with any lingering showers ending by sunset.

Mid-level heights begin to build quickly behind the departing
shortwave as a ridge initially centered near El Paso on Saturday
begins to broaden across the southern U.S. through the weekend.
This pattern change will initiate a significant warm-up with high
humidity likely to accompany temperatures climbing well into the
90s by Sunday. Although heat index values will likely remain below
advisory levels through the forecast, the combination of hot
temperatures, high humidity, and full sunshine will create a
significant heat stress, especially on those not already
acclimated or vulnerable to heat exposure.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Wed Jun 8 2022

Corridor of showers and storms from NE OK into west central AR
will persist and likely expand in coverage while gradually
spreading southeastward through the morning. All terminals will
retain a mention of storms and periodic MVFR to IFR ceilings.
Storm impacts will continue across SE OK into west central AR
through early afternoon with a clearing trend thereafter. Low
chance of storms redeveloping overnight but no mention within fcst
at this time. Also patchy fog is likely tonight especially across
far NW AR sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  63  85  70 /  80   0  10  70
FSM   84  67  86  70 /  80  10  10  50
MLC   83  67  85  72 /  80  20  20  30
BVO   81  60  82  67 /  70   0  10  80
FYV   81  60  84  66 /  70   0  10  70
BYV   80  58  81  64 /  60   0  10  80
MKO   81  63  83  70 /  80  10  10  60
MIO   81  59  81  65 /  50   0  10  80
F10   82  64  83  70 /  70  10  20  40
HHW   86  70  88  73 /  80  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 PM CDT this afternoon for OKZ068-069-072.

AR...Flood Watch until 4 PM CDT this afternoon for ARZ010-019-020-029.

&&

SHORT TERM...10
LONG TERM....24
AVIATION...07
Hazardous weather outlook, Jun 8, 7:06 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
806 AM CDT Wed Jun 8 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
806 AM CDT Wed Jun 8 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma into west-central Arkanas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Portions of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Portions of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms have developed this morning in the
vicinity of a frontal boundary from northeast Oklahoma into
western Arkansas. Some of these storms will have the potential
to be strong to severe with damaging winds and large hail the
concern. Locally heavy rains will also be a concern with the
potential for flooding of low lying areas. These storms are
expected to exit by early afternoon. Another thunderstorms
complex may sweep out of south-central Oklahoma into southeast
Oklahoma later this morning. These storms will also have the
potential to be severe with heavy rains also possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY AND TUESDAY...High Wind Potential.

EXTENDED DISCUSSION...
Storm chances will remain limited during the day Thursday but
increase again Thursday night into Friday as an organized
thunderstorm complex develops across Kansas and moves southeast.
Locally heavy rainfall will again be a concern, especially across
northeast Oklahoma into northwest Arkansas. Damaging thunderstorms
winds may also accompany the thunderstorms.

The active weather pattern will end over the weekend as hot and
humid conditions return to the region Sunday into Monday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 8, 9:17 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1017 AM CDT Wed Jun 8 2022

OKZ065-066-081545-
Okmulgee OK-Okfuskee OK-
1017 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southwestern
Okmulgee and southeastern Okfuskee Counties through 1045 AM CDT...

At 1017 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Clearview, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Okemah...                         Henryetta...
Weleetka...                       Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 219 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 9633 3549 9632 3552 9599 3529 9601
TIME...MOT...LOC 1517Z 270DEG 17KT 3540 9624

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jun 8, 9:17 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1017 AM CDT Wed Jun 8 2022

OKZ070-071-073-074-081600-
Haskell OK-Pittsburg OK-Muskogee OK-McIntosh OK-
1017 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northwestern
Haskell, southeastern McIntosh, northeastern Pittsburg and
southeastern Muskogee Counties through 1100 AM CDT...

At 1017 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Eufaula, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Eufaula...                        Porum...
Whitefield...                     Enterprise...
Briartown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 9561 3543 9514 3516 9515 3521 9561
TIME...MOT...LOC 1517Z 270DEG 17KT 3530 9553

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 9:28 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1028 AM CDT Wed Jun 8 2022

ARZ020-029-081600-
Sebastian AR-Franklin AR-
1028 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southern Franklin
and northeastern Sebastian Counties through 1100 AM CDT...

At 1028 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Charleston, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Charleston...                     Branch...
Bloomer...                        Caulksville...
Etna...                           Peter Pender...
Vesta...                          Ursula...
Meg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3537 9374 3539 9378 3539 9381 3531 9381
      3532 9392 3523 9392 3523 9403 3527 9415
      3544 9410 3542 9381 3540 9381 3540 9379
      3541 9380 3541 9371 3538 9371
TIME...MOT...LOC 1528Z 283DEG 25KT 3534 9404

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 9:34 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1034 AM CDT Wed Jun 8 2022

OKZ057-062-063-081600-
Craig OK-Delaware OK-Mayes OK-
1034 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southern Craig,
northwestern Delaware and northeastern Mayes Counties through 1100 AM
CDT...

At 1034 AM CDT, Doppler radar indicated a strong thunderstorm over
White Oak, moving southeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Vinita...                         Langley...
Bernice...                        Ketchum...
Big Cabin...                      Cleora...
White Oak...                      Cherokee State Park...

This includes Interstate 44 between mile markers 275 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9490 3645 9505 3657 9533 3660 9533
      3660 9535 3674 9526
TIME...MOT...LOC 1534Z 296DEG 24KT 3663 9523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jun 8, 9:42 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1042 AM CDT Wed Jun 8 2022

ARZ019-020-029-OKZ069-072-074-076-081615-
Sebastian AR-Franklin AR-Crawford AR-Haskell OK-Adair OK-Sequoyah OK-
Le Flore OK-
1042 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of central Franklin,
Crawford, northern Sebastian, northeastern Haskell, Sequoyah,
southeastern Adair and northeastern Le Flore Counties through 1115 AM
CDT...

At 1042 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles north of Rudy to Tamaha. Movement was
southeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Cedarville...
Mountainburg...                   Natural Dam...
Alma...                           Barling...
Pocola...                         Muldrow...
Roland...                         Lavaca...
Arkoma...                         Mulberry...
Vian...                           Dyer...
Bonanza...                        Gans...
Tamaha...                         Moffett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 27.
 Interstate 40 in Oklahoma between mile markers 296 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 9376 3540 9379 3542 9380 3539 9381
      3520 9442 3542 9508 3545 9507 3575 9433
TIME...MOT...LOC 1542Z 302DEG 54KT 3558 9426 3540 9498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 8, 9:48 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1048 AM CDT Wed Jun 8 2022

OKZ056-060>062-067-081630-
Tulsa OK-Rogers OK-Nowata OK-Mayes OK-Wagoner OK-
1048 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of Rogers, western
Mayes, southwestern Nowata, north central Wagoner and northeastern
Tulsa Counties through 1130 AM CDT...

At 1048 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles west of Watova to 4 miles south of
Oologah to 2 miles southwest of Owasso. Movement was southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Claremore...
Pryor...                          Owasso...
Pryor Creek...                    Catoosa...
Collinsville...                   Verdigris...
Chouteau...                       Chelsea...
Inola...                          Oologah...
Adair...                          Foyil...
Talala...                         Watova...
Tulsa International Airport...    Taiwah...
Tiawah...                         Sportsmen Acres Community...

This includes Interstate 44 between mile markers 233 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 9533 3651 9533 3651 9531 3650 9528
      3617 9527 3602 9546 3622 9597 3641 9577
      3671 9577
TIME...MOT...LOC 1548Z 299DEG 36KT 3661 9571 3639 9571 3625 9585

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
June 8, 10:06 AM CST to 3:30 PM CST
Where
Crawford County, 0.56 mi E of Stattler to 1.72 mi NW of Van Buren
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.529, -94.390

Portions of several county roads were reported flooded north of Van Buren.

Flash Flood, Sebastian

When
June 8, 10:12 AM CST to 3:30 PM CST
Where
Sebastian County, 1.59 mi WNW of Oak Park to 0.93 mi N of Ft Smith
Cause
Heavy Rain
Reported by
Public
Coordinates
35.436, -94.407

Portions of several roads were reported flooded across the north side of Fort Smith.

Flash Flood, Sebastian

When
June 8, 1:30 PM CST to 3:30 PM CST
Where
Sebastian County, 1.29 mi NW of Old Jenny Lind to 3.69 mi SSE of Excelsior
Cause
Heavy Rain
Reported by
Public
Coordinates
35.242, -94.348

Portions of several roads in and around Greenwood were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034365, 1034366, 1034367.